Minnesota, 2003

Blizzard in Minnesota, February 11, 2003

February 11, 2003 · NWS MPX · 22 events in 22 counties and zones

A strong and fast moving cold front plowed out of the Canadian Prairies and into Minnesota, bringing a quick snow that totaled two to three inches. The powdery snow was whipped around by winds frequently gusting over 45 mph producing near-zero visibility.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong and fast moving cold front plowed out of the Canadian Prairies and into Minnesota, bringing a quick snow that totaled two to three inches. The powdery snow was whipped around by winds frequently gusting over 45 mph producing near-zero visibility. Whiteout conditions were prevalent throughout the open terrain of west central and south central Minnesota. Law Enforcement recommended no travel and virtually all schools closed early. The highest wind gust, measured by AWOS, was 60 mph at Fairmont airport. Some other notable wind gust maxima included 51 mph at Faribault, 47 mph at Waseca, Owatonna and St. James, and 46 mph in Redwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 11, 10:40 AM CST, 20 minutes earlier.

Area forecast discussion, Feb 11, 10:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 AM CST TUE FEB 11 2003

FORECAST CONCERN NEAR TERM...WIND AND SNOW.

POWERFUL PRESSURE RISE/FALL COUPLET MOVING THOUGH EASTERN SOUTH
DAKOTA...WILL MOVE ACROSS SOUTHWEST CORNER THIS AFTERNOON.  SHOULD
SEE FREQUENT 1/4 MILE OR LESS IN SNOW/BLOWING SNOW AS FRONT MOVES
THROUGH THIS REGION.  1-4 INCH ACCUMULATIONS EXPECTED HERE AS WELL
INTO THE AFTERNOON.  ISSUED BLIZZARD WARNING FOR THE SOUTHWEST/SOUTH
CENTRAL THIS AFTERNOON/EVENING.  WINDS SHOULD DIMINISH OVER THE AREA
THIS EVENING AS RISE CENTER MOVES INTO IOWA.  THEN TEMPERATURES
SHOULD DROP OFF RATHER QUICKLY.  WILL LOOK AT WIND CHILL POTENTIAL
FOR AFTERNOON PACKAGE.

.MSP...WINTER WX ADVY AFTERNOON MNZ041-047-048
       BLIZZARD WARNING AFTERNOON INTO EVENING MNZ054>057-064>067-
                                            073>076-082>085-091-093.
Hazardous weather outlook, Feb 11, 6:00 AM CST, 5 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW IS EXPECTED DURING THE DAY TODAY.
ACCUMULATIONS WILL MAINLY BE IN THE 1 TO 3 INCH RANGE DURING THE
MORNING AND EARLY AFTERNOON.

AN ARCTIC COLD FRONT WILL PUSH SOUTH THIS AFTERNOON AND EVENING.  THE
FRONT WILL BRING STRONG WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH.
WIDESPREAD BLOWING AND DRIFTING IS EXPECTED IN WEST CENTRAL AND
SOUTH CENTRAL MINNESOTA THIS AFTERNOON...WHILE SOME DRIFTING CAN BE
EXPECTED OVER THE REST OF THE AREA.

BRISK NORTHWEST WINDS WILL CONTINUE OVERNIGHT AND WITH TEMPERATURES
PLUNGING IN THE ARCTIC AIR...WIND CHILL TEMPERATURES COULD APPROACH
THE DANGER LEVEL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

 CWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 blizzard. Local standard time, as filed.

Blizzard, Blue Earth

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Blue Earth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Blizzard, Brown

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Blizzard, Chippewa

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Chippewa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Blizzard, Douglas

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Blizzard, Faribault

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Faribault forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Blizzard, Freeborn

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Freeborn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Blizzard, Kandiyohi

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Kandiyohi forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Blizzard, Lac Qui Parle

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Blizzard, Le Sueur

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Le Sueur forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Blizzard, Martin

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Blizzard, McLeod

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
McLeod forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Blizzard, Nicollet

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Nicollet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Blizzard, Pope

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Pope forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Blizzard, Redwood

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Redwood forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Blizzard, Renville

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Renville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Blizzard, Sibley

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Sibley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Blizzard, Steele

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Steele forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Blizzard, Stevens

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Stevens forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Blizzard, Swift

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Swift forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Blizzard, Waseca

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Waseca forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Blizzard, Watonwan

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Watonwan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Blizzard, Yellow Medicine

When
February 11, 11:00 AM CST to 8:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342082, 5342083, 5342084, 5342085, 5342086, 5342087, 5342088, 5342089, 5342090, 5342091, 5342092, 5342093, 5342094, 5343105, 5343106, 5343107, 5343108, 5343109, 5343110, 5343111, 5343112, 5343113.